Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Codeine addiction and HIV
Feb 16, 2014

Dear Dr. Fawcett,

I'm a 49 years old male. I was diagnosed with HIV, no HEP, just under 2 years ago after hospitalization with serious pneumonia. Initially my CD4 was just under 90, but VL not too high. After starting treatment (Prezista, Truvada, Norvir + Bactrim - 100% adherence) VL was undetectable, but CD4 only increases VERY slowly, varying between 130 and 170. Fortunately I have had no serious infections since start of treatment.

BUT I have developed a bad habit taking codeine/paracetamol pills on a regular basis, a daily use of appr. 2-3 pills á 400 mg paracetamol/30 mg codeine. When I don't take these pills, I get severe diarrhea and stomach cramps, headaches, heavy dry cough, excessive yawning, restless legs and general feeling unwell.

Getting off the pills seems like an impossibly uncomfortable process, so I settle for keeping the dose of pills to a minimum instead. In general my GP only prescribes 50 pills per month which means that I don't have a sufficient supply to stay on a daily dosage of 2-3 pills, but have to get off when my supply runs short. Somehow the pills really seem to ease most pains and discomfort.

I suffer from fatigue and have put on more weight than I appreciate (from 75kg to 90kg). A vicious circle, no energy for exercise. In my country rehab is not generally available, although I see the need for action. I'm able to do my work, but need a lot of rest.

My questions are: - Is my fatigue caused by my drug habit or my HIV-condtion? - What are my risks for liver damage? - What can I do to ease my discomfort getting off the pills? I use pramipexole (0,18mg) for my restless legs already, this condition is consistent, even when taking codeine. - Could a switch to codeine WITHOUT paracetamol be a better option? - Can my weight gain be connected to my HIV-drugs or the codeine/paracetamol pills? My triglyceride levels are too high. - Could my use of these pills be partly responsible for my persistently low CD4?

Although it may seem like I use the codeine pills recreationally, I do feel that I need some relief from general headaches, back pain etc. that were present even before my addiction. As a long time sufferer from migraines the pills also are helpful.

I would appreciate to know the real facts in these questions. My HIV-doctor has no sympathy for my need of these pills and insists on full stop. We have no acceptance for use of recreational drugs in my country.

For the record I don't drink alcohol at all because of my migraine condition. I don't take any other recreational drugs.

:-) European

Response from Dr. Fawcett

Thanks for writing. You have a serious problem with the codeine as well as the paracetamol (acetaminophen in the US). Opiate addiction is both serious and deadly. We have an epidemic of overdoses in the US, which is probably also the case in Europe. Many people switch to heroin when their doctors balk at prescribing more pills, which is obviously a dangerous situation.

There are potential drug interactions. Norvir reduces the amount of codeine in your system, which may reduce its effectiveness. Acetaminophen is very hard on the liver and must be used with caution in any quantity.

Determining the cause of your fatigue and other concerns is impossible until the opiates are removed. There is a withdrawal which can be quite dangerous (and uncomfortable) and needs to be carried out under the supervision of a physician. You should also inquire about other types of pain management that could give you relief without the high risk medications you are now taking.

In short, the pain meds are a problem and yes, you run the risk for liver damage. Look into alternative pain management strategies and speak with you physician about a controlled withdrawal.

Good luck,

David



Previous
HIV from needle share
Next
Bonvit

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement